Metabolic acidosis

Patient : I am a 32 yr old woman and I have been on 100 mg of Topamax for 18 months for severe migraines. 3 days ago my doctor told me that I have mild metabolic acidosis. I have been through many side effects because of this drug. But I will not stop this drug until my doctor makes me, it has given me my life back! He has prescribed me 40gr a day of sodium bicarb. I would like to know if their is something I can do at home to help this so I don't have to stop the topamax,by way of food or drink?
Symptoms:  Diarrhea, weakness
Doctor :   Thank you for your question. Let us first address why your migraine medication, Topiramate (Topomax) could have caused y ou to develop mild metabolic acidosis. Metabolic acidosis is a condition wherein the body produces increased levels of acid, or the kidneys are not excreting enough acid. This would cause the body's pH to decrease below 7.35. Preliminary symptoms of this condition are weakness, lethargy, joint/muscle pain, and confusion. Topiramate is an anticonvulsant medication used to treat epilepsy but can also be used treat migraines. It causes metabolic acidosis by impairing both the normal reabsorption of filtered bicarbonate, and disruption of the excretion of acid by kidney. Since your metabolic acidosis is described as mild, it is likely that it will be corrected by the sodium bicarbonate supplementation that you are taking. Your symptoms should improve once your pH raises to normal and with regular supplementation of sodium bicarbonate only, and no further treatment may be required. Should your symptoms not improve, please report these findings to your doctor to determine if your treatment needs to be altered. Thank you for choosing Askthedoctor.com

Related Q&A

Q: My 8 year old has constipation. Muscle pain, dizziness, fatigue, and belly pain. Normal labs except high absolute n...

Q: I have a collection of red itchy bumps on my penis shaft. I believe it's friction burn but I'm not positive.

Q: I AM A 68 YEAR OLD MALE AND HAVE BEEN GIVEN CYCLOBENZAPRINE, 10 MG. FOR MUSCLE SPASMS IN MY SHOULDER AND UPPER BACK, ...

Q: So this may be totally normal but im not sure. So im 4 months postpartum. I stopped breastfeeding at the beginning of...

Q: I am concerned about having ascites. I have been a heavy drinker for a number of years. I had acute alcoholic hepatit...

 


DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews